Alert archive / Nebraska / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 11, 2009, 3:27 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa; Union County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2009, 3:27 PM CDT (20:27 UTC)
- Expired
- Sep 11, 2009, 5:00 PM CDT
- In force
- 93 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Woodbury County, IA, Dakota County, NE, Union County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 112027 FFWFSD IAC193-NEC043-SDC127-112200- /O.NEW.KFSD.FF.W.0024.090911T2027Z-090911T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 327 PM CDT FRI SEP 11 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 500 PM CDT * AT 323 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS HAVE EXCEEDED AN INCH IN A 15 MINUTE PERIOD. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR METRO AREAS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX CITY...DAKOTA CITY...HOMER...JACKSON...NORTH SIOUX CITY...SALIX... SERGEANT BLUFF...SOUTH SIOUX CITY AND STONE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4228 9653 4260 9664 4251 9626 4226 9612 $$ HEITKAMP
1 follow-up statement
000 WGUS73 KFSD 112152 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 PM CDT FRI SEP 11 2009 IAC193-NEC043-SDC127-112207- /O.EXP.KFSD.FF.W.0024.000000T0000Z-090911T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WOODBURY IA-DAKOTA NE-UNION SD- 452 PM CDT FRI SEP 11 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN UNION...EASTERN DAKOTA AND WESTERN WOODBURY COUNTIES WILL BE ALLOWED TO EXPIRE AT 500 PM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4228 9653 4260 9664 4251 9626 4226 9612 $$ JM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:15 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 11, 3:15 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT FRI SEP 11 2009 .DISCUSSION... BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY WORK SOUTHEAST AS UPPER LEVEL LOW PRESSURE SLOWS ITS EASTWARD MOVEMENT. A BAND OF LOW TO MID LEVEL INSTABILITY ENOUGH TO KEEP THINGS GOING OVER THE SOUTHERN THIRD OF THE CWA THROUGH THE EVENING WITH SOME SCATTERED THUNDERSTORMS ALSO EXTENDING NORTH INTO SW MN ALONG AND NEAR THE SFC TO NEAR SFC BOUNDARY. INSTABILITY NOT REAL IMPRESSIVE...BUT POSSIBLY ENOUGH TO SUPPORT QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. HEAVY RAIN WILL ALSO BE A THREAT IN THESE AREAS WITH PWATS AROUND AN INCH AND A HALF AND CAPE VALUES AROUND A THOUSAND. WARM CLOUD DEPTH AROUND 11 KFT AGL...SO NOT OVERLY SUPPORTIVE OF EXCESSIVE TROPICAL LIKE RAINS...BUT ENOUGH FOR SOME LOCALIZED PONDING AND ROAD PROBLEMS. OTHERWISE...LEFT THE SKY MOSTLY CLOUDY THROUGH THE NIGHT FOR THE EASTERN HALF OF THE CWA WHILE THE WEST WILL SEE SOME DROP IN DIURNAL CU COVERAGE EARLY THIS EVENING...BUT COULD BE INFLUENCED BY SOME CLOUD COVER FROM THE NORTH AS THE COLD AIR WRAPS SOUTH. MADE VERY FEW CHANGES TO LOWS WITH LOWER 50S IN THE WEST AND MID TO UPPER 50S IN THE EAST. AS UPPER LOW BEGINS TO MOVE WWD SAT...BAND OF MOISTURE AND WEAK INSTBLTY WILL LINGER OVER ERN PART OF FCST AREA..AND FIGURE SHWR DVMLPMNT SHUD BE CONFINED TO THAT AREA. ISOLD TSTMS PSBL WITH THE SHWRS. THIS ACTVTY SHUD END SAT EVE. LO LVL MOISTURE WILL LINGER E AND WITH LIGHT WINDS WILL GO WITH PATCHY FOG MAINLY E LATE SAT NGT INTO ERY SUN MRNG. FOR REST OF SUN...WITH CONTD MIGRATION OF UPPER LOW WWD AM TEMPTED TO TAKE OUT THE SLGT CHC SHWRS WE HAD...WILL JUST LEAVE IN ALG THE MO RVR FOR NOW IN DEFERENCE TO MOISTURE THE NAM IS SHOWING PERSISTING ON NRN END OF ELONGATED CNTRL/SRN PLAINS LOW. GFS DRIES AREA OUT QUITE A BIT STGR BUT FOR ONLY A 20 PCT CHC IT SEEMS BEST TO KEEP THE MENTN IN THAT AREA. TEMPS OVER THE WEEKEND WILL BE A PRETTY STANDARD 50S FOR LOWS AND 70S FOR HIGHS...BUT SUN WILL PRBLY BE ON THE WARMER EDGE OF THOSE 70S AS UPPER RIDGING STARTS SLOWLY AS CURNT UPPER LOW MOVES WWD. THIS RIDGING SHUD GRAB A STRONGER FOOTHOLD MON AND TUE WITH DRY WX AND CONTD WARMING TO LVLS A LTL ABV NORMAL. FOR WED THRU FRI PD WILL GO WITH EXTENDED GUIDNCE BRINGING SLIGHT COOLING AND SOME CHC SHWRS AS REMNANTS OF UPPER LOW ROTATE OVER RDG AND BACK DOWN THE E SIDE OF IT JUST E OF FCST AREA. LATEST ECMWF KEEPS THE RIDGE IN STGLY AND NEVER LETS THIS OLD LOW DROP BACK DOWN...KEEPING WX WARM AND DRY OVER AREA. THIS SOLUTION HASNT BEEN SHOWN WITH CONSISTENCY YET SO WILL GO WITH THAT FIRST MENTND SOLN. && .AVIATION... MAINLY VFR THROUGH THE AFTERNOON...ALTHOUGH SOME HIGH END MVFR CEILINGS POSSIBLE IN THE STRONGER THUNDERSTORMS. WILL HAVE TO KEEP AN EYE OUT FOR SOME STRATUS AND FOG POTENTIAL LATE TONIGHT AS WINDS DECOUPLE AND WEAKEN AND RELATIVELY MOIST ATMOSPHERE IS LEFT BEHIND. BEST CHANCE SHOULD BE WHERE SKIES CLEAR AND PREVIOUS RAINS FELL...BEST CHANCE AT THE HON TAF SITE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/WILLIAMS
Hazardous weather outlook, Sep 11, 11:14 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1114 AM CDT FRI SEP 11 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1114 AM CDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SHIFT SOUTHEAST THROUGH THE AFTERNOON. THE MAIN THREAT IN AND AROUND THIS BAND WILL BE BRIEF HEAVY RAIN...POSSIBLY A HALF TO THREE QUARTERS OF AN INCH IN ISOLATED SPOTS. AHEAD OF THIS BAND OVER MAINLY PARTS OF NORTHWEST IOWA...A FEW THUNDERSTORMS COULD DEVELOP AND POSSIBLY PRODUCE HAIL TO THE SIZE OF NICKELS OR QUARTERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Warnings in Nebraska, 2009Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.